The Prednisone Roller-coaster

HOORAY! Right now I’m currently down to taking only 2mg of prednisone! Tomorrow I plan to decrease to 1mg for a week and then to completely stop taking it the following week. This is a very exciting achievement, especially since I can’t remember the last time I was completely off of this wonderful yet nasty drug. And I’ve been trying so hard to get and stay off of it, seemingly forever. Most people with RA or other inflammatory diseases/conditions will understand what I mean when I refer to taking prednisone as an unpredictable roller-coaster ride. My goal is to finally get off of this maddening ride once and for all. Or at least for a good, long amount of time.

Once being off the drug, the chances of having to take steroid medication again when you have RA are very high. I realize this and I realize how much the drug helps my joints in times of excruciating flares. I just would really love to have a break for a while. So would my steroid-induced fat, extended belly, “Buffalo Hump” neck, and puffy face. Not to mention the mood swings, anxiety, and insomnia that can all come with taking prednisone (and they do for me).

In July 2015, I experienced one of the worst flare-ups I’ve had in over 10 years. This was while I was attempting to live in New York, in the middle of a sweat-drenched miserable heat wave, and battling miles of necessary walking and stairs-climbing each day. With the humidity, stress, and the physical burdens forced on my body, it’s no wonder that I had a massive flare-up. An increase in prednisone (30 mg daily) plus an I.V. infusion of steroids was immediately prescribed for me.

The high dose of prednisone didn’t help much at first, and I was stuck hiding out in my stuffy attic apartment in Brooklyn, next to the window AC unit in my bedroom day after day. I could barely walk, my fingers were painful sausages, and it hurt simply to breathe. I couldn’t believe this was happening to me and I was immediately reminded of what these types of flares used to be like before my RA was better-controlled.

Devastated to be in this situation and having to take a higher dose of prednisone for who knows how long, I once again submitted to the power of the steroids. Being on steroids with the possibility of healing and relief was a much better option than dealing with pain, immobility, and probable joint damage.

It’s been about 6-7 months since I’ve been trying hard to taper down and off of prednisone since being on 30mg from the end of July-September 2015. It hasn’t been an easy task or journey and has indeed resembled more of a crazy roller-coaster ride than anything else.

In mid-September I switched medications, from the biologic Actemra to Xeljanz. My flare-up finally began to calm down to the point where my rheumatologist said I could start, very slowly, trying to taper down on the prednisone. Yes! Finally! Maybe then my life could start getting back to “normal.” Maybe I could start to lose all of the weight I gained from taking 30mg daily for over a month. Maybe.

As with other things in life, this plan of tapering down and off prednisone did not take a straight or easy path. During the following weeks and months I would go down in dosage for a few days or a week if I was lucky and then my joints would start to flare and I’d have to increase the dose again. This see-sawing went on mercilessly for months, severely testing my patience and hope.

Weeks went by and I’d be happy that I was able to stay at 15mg for a while. And then I was stuck at 10mg, 13mg, 11mg, 15mg, 14mg (once I got down to 15mg I refused to go higher). The good news was that I was going down, I just couldn’t get off of the darn medication. Up and down, up and down. High hopes, bitter disappointments. Over and over again.

Riding a roller-coaster can be exhausting, especially if you can’t get off of it. That’s why I’m so happy and relieved to be taking such a small dose of prednisone right now, which I’ve been steady at for at least a couple weeks. The end of the ride is in sight, hopefully. I just want to get back to living as normal a life as possible–which means a life without prednisone.

This article represents the opinions, thoughts, and experiences of the author; none of this content has been paid for by any advertiser. The RheumatoidArthritis.net team does not recommend or endorse any products or treatments discussed herein. Learn more about how we maintain editorial integrity here.

Comments

View Comments (20)

Poll